Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Flagstaff, AZ

September 10, 2009Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 10, 2009, 2:08 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2009, 2:08 PM MST (21:08 UTC)
Expired
Sep 10, 2009, 4:15 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 9:10 AM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 10, 9:10 AM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 AM MST THU SEP 10 2009

.SYNOPSIS...LINGERING MONSOON MOISTURE WILL ALLOW FOR A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS THE NEXT SEVERAL DAYS. NEAR
NORMAL TEMPERATURES AND LIGHT WINDS ARE EXPECTED.

&&

.DISCUSSION...AN UPPER LEVEL LOW REMAINS OVER NORTH CENTRAL AZ THIS
MORNING PRODUCING SCATTERED AND MAINLY LIGHT SHOWERS. THIS FEATURE
IS EXPECTED TO BEGIN MOVING SOUTHEASTWARD AND SHOULD BEGIN TO
PROMOTE NORTHERLY FLOW OVER MUCH OF NORTHERN AZ TOWARD LATE
AFTERNOON OR EVENING. THIS FEATURE SHOULD BRING GOOD COVERAGE OF
SHOWERS AND THUNDERSTORMS TO MUCH OF NORTHERN AZ TODAY AS IT
INTERACTS WITH A MOIST AND UNSTABLE AIRMASS ALREADY IN PLACE OVER
THE REGION. STORM COVERAGE WILL LIKELY DEVELOP LATE IN THE MORNING
OR EARLY AFTERNOON OVER THE HIGHER TERRAIN AND SPREAD SOUTHWARD INTO
LOWER ELEVATIONS LATE IN THE LATE AFTERNOON AND EVENING. FORECAST
PACKAGE HAS BEEN UPDATED FOR COVERAGE OF MORNING SHOWER ACTIVITY AND
CLOUD COVER.

.PREVIOUS DISCUSSION/418 AM MST/...WIDELY SCATTERED AND GENERALLY
LIGHT SHOWERS ARE CONTINUING EARLY THIS MORNING MAINLY NORTH OF I-40
IN NORTHERN ARIZONA. FOR THE REST OF TODAY...THE PERSISTENTLY MOIST
AIR MASS WILL ALLOW THUNDERSTORM DEVELOPMENT ACROSS THE NORTHLAND
YET AGAIN...WITH THE BEST CHANCES ACROSS THE HIGHER TERRAIN FROM
FLAGSTAFF EASTWARD.

A WEAK FLOW PATTERN WILL ALLOW FOR THIS MOISTURE TO CONTINUE FOR THE
FOLLOWING SEVERAL DAYS...WITH NO STRONG INDICATION FOR THE UNSETTLED
WEATHER ENDING UNTIL PERHAPS THE MIDDLE OF NEXT WEEK. DAYTIME TEMPS
NEAR SEASONAL NORMALS ARE ANTICIPATED.

&&

.AVIATION...FOR THE 18Z PACKAGE...MOST AREAS WILL SEE SCATTERED TO
BROKEN SKY CONDITIONS THROUGH THE DAY AND INTO THE EARLY EVENING
HOURS. IN ADDITION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED THROUGH THE EARLY EVENING HOURS...WITH ISOLATED MVFR
CONDITIONS IN THE HEAVIEST SHOWERS. SKIES WILL PARTIALLY CLEAR WITH
VFR CONDITIONS OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.......................ONTON
AVIATION/FIRE WEATHER........MCCOLLUM

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Sep 10, 10:08 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1008 AM MST THU SEP 10 2009

AZZ004>018-037>040-110830-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1008 AM MST THU SEP 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

LINGERING MONSOON MOISTURE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MOST OF NORTHERN ARIZONA TODAY. LOCALIZED
FLOODING AND HAIL WILL BE THE MAIN THREAT FROM THE STRONGEST
STORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL LINGER OVER THE AREA FOR THE NEXT SEVERAL DAYS.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH
DAY...PRIMARILY DURING THE AFTERNOON AND EVENING...WITH SUBTLE
DAY TO DAY CHANGES IN WEATHER IMPACTS. LOCALIZED AREAS OF HEAVY
RAINFALL AND FLASH FLOODING ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:25 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Sep 10, 3:17 PM MSTSevere Thunderstorm WarningFGZYavapai43 min

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.